Alert archive / California / Flash Flood Watches in 2008

Flash Flood Watch 15, NWS San Diego, CA

December 14, 20084 counties in California

NWS San Diego, CA issued this flash flood watch at Dec 14, 2008, 5:33 AM PST for 4 counties in California. It took effect at Dec 15, 2008, 12:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2008, 5:33 AM PST (13:33 UTC)
In effect from
Dec 15, 2008, 12:00 AM PST
Expired
Dec 15, 2008, 6:00 PM PST
In force
18 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 1.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 14, 3:50 AM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 14, 3:50 AM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PST SUN DEC 14 2008

.SYNOPSIS...
COOL MOIST ONSHORE FLOW PATTERN WILL CONTINUE THROUGH MID WEEK WITH
PERIODS OF PRECIPITATION...HEAVIEST MONDAY AND POSSIBLY AGAIN
WEDNESDAY. DRIER WITH SLOW WARMING FOR LATE IN THE WEEK. MODERATE TO
STRONG ONSHORE FLOW AT TIMES THE NEXT FEW DAYS WILL BRING GUSTY
WINDS IN THE MOUNTAINS...DESERTS...AND COASTAL WATERS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH TUESDAY)...
SCATTERED SHOWERS WILL CONTINUE ACROSS PORTIONS OF MAINLY SAN DIEGO
COUNTY EARLY THIS MORNING WITH ISOLATED SHOWERS POSSIBLE ALONG WEST
FACING SLOPES THROUGH THIS AFTERNOON. WITH THESE EXCEPTIONS...THERE
WILL BE SOME BREAK IN THE CLOUDS...WINDS...AND PRECIPITATION TODAY
IN ADVANCE OF THE NEXT SYSTEM FOR LATE TONIGHT AND MONDAY. FOR THIS
NEXT SYSTEM...UPPER JET DYNAMICS WILL INCREASE LARGE SCALE
ASCENT...WARM ADVECTION IN ADVANCE OF THE SYSTEM WILL INCREASE LOWER
LEVEL LIFT...AND STRENGTHENING OF THE ONSHORE FLOW WILL INCREASE
OROGRAPHIC LIFT ON WEST AND SOUTHWEST FACING SLOPES. THE HEAVIEST
AND MOST WIDESPREAD PRECIPITATION IS EXPECTED TO REACH FAR NORTHWEST
SECTIONS LATE TONIGHT...MOVING ACROSS MOST OF THE FORECAST AREA
MONDAY MORNING...THEN DECREASING FROM THE NORTHWEST MONDAY
AFTERNOON. AMOUNTS ARE EXPECTED TO RANGE FROM AROUND ONE TO ONE AND
ONE HALF INCH AT THE COAST TO 2 TO 3 INCHES ON THE COASTAL SLOPES.
THE SNOW LEVEL WILL BE AROUND 4000 TO 4500 FEET WITH HEAVY SNOWFALL
ACCUMULATIONS POSSIBLE ABOVE 5500 TO 6000 FEET. THE ONSHORE FLOW
SHOULD BE OF SUFFICIENT STRENGTH FOR AT LEAST ADVISORY STRENGTH
WINDS IN THE MOUNTAINS AND DESERTS MONDAY INTO MONDAY EVENING. WINDS
IN FAR NORTHWEST AREAS MAY REACH ADVISORY STRENGTH AS EARLY AS LATE
TONIGHT. NEAR ADVISORY STRENGTH WINDS ARE POSSIBLE IN SOME COAST AND
VALLEY AREAS MONDAY. AS THIS SYSTEM MOVES INLAND...SCATTERED SHOWERS
WILL LINGER INTO MONDAY NIGHT AND TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
THE NEXT SYSTEM FOR WEDNESDAY IS MORE PROBLEMATIC FOR AMOUNTS. WHILE
THE BULK OF THE MODELS HAVE A COLD UPPER LOW IN THE VICINITY OF
SOUTHERN CALIFORNIA WEDNESDAY...THERE ARE ENOUGH MODELS AND MODEL
RUNS THAT DO HAVE THE STRONGEST DYNAMICS OFF THE COAST...EVENTUALLY
PROGRESSING INTO NORTHERN BAJA...TO THINK THAT AMOUNTS COULD
GENERALLY BE LESS THAN FOR MONDAY AND FOCUSED FARTHER SOUTH. THE QPF
HAS BEEN REDUCED SOMEWHAT FOR WEDNESDAY TO ACCOUNT FOR THIS
POSSIBILITY THOUGH THERE DOES REMAIN THE POTENTIAL FOR LOCALLY HEAVY
PRECIPITATION IN PORTIONS OF CALIFORNIA ON WEDNESDAY. WITH THE COLD
UPPER LOW PASSING NEARBY AND MID LEVEL TEMPERATURES CORRESPONDINGLY
COOLER THAN FOR MONDAY...THE POTENTIAL FOR THUNDERSTORMS SHOULD BE
GREATER ON WEDNESDAY THAN ON MONDAY. FOR THURSDAY THROUGH
SATURDAY...DRYING AND SLOW WARMING AS WEAK HIGH PRESSURE ALOFT BUILDS
IN THE VICINITY OF SOUTHERN CALIFORNIA AS SHOWN BY THE
NCEP HPC-FAVORED ECWMF.

&&

.AVIATION...
141100Z...SKIES WERE GENERALLY CLEAR EARLY THIS MORNING...EXCEPT FOR
ISLAND BANDING CLOUDS AND SHOWERS OVER SAN DIEGO COUNTY. EXPECT
SCT-BKN CLOUDS TO BECOME MORE WIDESPREAD THROUGH 21Z WITH DAYTIME
HEATING. BASES WILL BE BTWN 3000-3500 FEET WITH TOPS TO 6000 FT.

TONIGHT...LOW CLOUDS INCREASE AND LOWER TO 2000 FT BTWN 06Z-12Z
AHEAD OF THE NEXT STORM. AFT 12Z THE CIGS LOWER TO BTWN 500-1000
FEET...AND VIS LOWERS TO LESS THAN 2SM IN RAIN AND FOG. MTNS WILL BE
OBSCURED IN CLDS...FOG...RAIN AND HIGH ELEVATION MTN SNOW BTWN
12Z-21Z MONDAY.

&&

.MARINE...THE HIGH TIDES PEAK AT 7.4 FEET AT THE SAN DIEGO COAST
THIS MORNING...THEN LOWER TO 6.9 FEET MONDAY MORNING. BREEZY POST
FRONTAL WEST WINDS WILL CONTINUE TO PRODUCE CHOPPY SEAS FROM A SHORT
PERIOD WIND SWELL. WINDS WILL DECREASE THIS AFTERNOON AND EVENING.

WINDS RAMP UP AGAIN LATE TONIGHT AND MONDAY MORNING AHEAD OF THE
NEXT POTENT STORM. SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 KTS
BTWN 12Z-15Z. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR GUSTY WINDS
AND HAZARDOUS SEAS THEN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...COASTAL FLOOD ADVISORY UNTIL 11 AM PST MONDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MOEDE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 13, 4:00 PM PST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT DEC 13 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-141200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

HIGH WIND WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS AND DESERTS AND WIND ADVISORY FOR THE SAN DIEGO COUNTY
MOUNTAINS AND DESERTS UNTIL MIDNIGHT TONIGHT.

AT THE COAST...A COASTAL FLOOD ADVISORY...A HIGH SURF ADVISORY...AND
A HIGH RIP CURRENT RISK ARE ALL IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A SERIES OF STORMS WILL BRING OCCASIONAL RAIN AND MOUNTAIN SNOW NEXT
WEEK. THE HEAVIEST RAIN IS EXPECTED MONDAY...WITH SCATTERED SHOWERS
TUESDAY AND HEAVY SHOWERS DEVELOPING AGAIN ON WEDNESDAY. FLOODING
AND DEBRIS FLOW WILL BE POSSIBLE...ESPECIALLY IN AND BELOW RECENTLY
BURNED AREAS AND ON STEEP TERRAIN. STRONG GUSTY WINDS WILL OCCUR AT
TIMES OVER THE MOUNTAINS AND DESERTS.

A COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM MONDAY FOR HIGH
ASTRONOMICAL TIDES AND ELEVATED SURF.

A HIGH SURF ADVISORY AND ELEVATED RIP CURRENT RISK CONTINUE AT THE
BEACHES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA AT THIS TIME...BUT MAY BE ACTIVATED NEXT
WEEK.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:18 AM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego37 hr
Dec 14, 5:18 AM PSTWind AdvisorySGXRiverside, San Diego37 hr
Dec 14, 5:38 AM PSTWinter Storm WarningSGXRiverside, San Bernardino36 hr
Dec 14, 5:38 AM PSTWinter Weather AdvisorySGXSan Bernardino, San Diego36 hr

Nearby

Flash Flood Watches in California, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.